Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Bismarck, ND

August 8, 2002Kidder County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 9:15 PM CDT for Kidder County, Logan County, McIntosh County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 9:15 PM CDT (02:15 UTC)
Expired
Aug 8, 2002, 10:15 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:30 PM CDTThunderstorm Wind 52 MWishek, NDLarge tree branches down.
Aug 8, 9:50 PM CDTThunderstorm Wind 52 EAshley, NDTrees blown over by the wind.
Aug 8, 10:00 PM CDTThunderstorm Wind 57 ELehr, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 6:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS53 KBIS 090215
SVRBIS
NDC043-047-051-090315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1015 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 30 MILES WEST OF STEELE TO 12
  MILES WEST OF VENTURIA...OR FROM 12 MILES EAST OF BISMARCK TO 74
  MILES SOUTHEAST OF BISMARCK...MOVING EAST NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VENTURIA AT 930 PM CDT
  ASHLEY AT 950 PM CDT
  WISHEK...NAPOLEON AT 1000 PM CDT
  BURNSTAD AT 1005 PM CDT
  STEELE...LEHR AT 1015 PM CDT

THESE STORMS ARE PRODUCING 50 TO 70 MPH WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHEAST
NORTH DAKOTA.

LAT...LON 4702 9997 4595 9979 4595 9900 4718 9985

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU AUG 08 2002

A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO
SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY
HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND
THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN
SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500
MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM
EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE
FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING
NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN.

THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED
LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH
DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION
SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA
SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION.
THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE
INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION.

.BIS...NONE.

LM

In the hours before

Special weather statement, Aug 8, 7:20 PM CDT, 1 hour 55 minutes before
NDZ001-009-017-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
720 PM CDT THU AUG 8 2002

...THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH DAKOTA...

AT 720 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
40 MPH WERE SCATTERED ALONG A LINE FROM NEAR FORTUNA...TO THE
WILLISTON AREA...TO NEAR WATFORD CITY. MOVEMENT WAS NORTHEAST 35
MPH. THE STRONGEST STORM WAS 5 MILES SOUTHEAST OF WILLISTON.
IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE.

LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET
INSIDE...AWAY FROM WINDOWS.

CROSBY...TIOGA...KEENE...AND THE WEST PART OF LAKE SAKAKAWEA ARE IN
THE PATH OF THESE STORMS.

JP MARTIN
Local storm report, Aug 8, 7:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND ...CORRECTED REPORT...

747 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0741 PM    25 E HETTINGER            ND   60 MPH TSTM GUST

08/08/02   ADAMS                          REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 8, 8:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

818 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0750 PM    25 W SELFRIDGE            ND   60 MPH TSTM GUST

08/08/02   SIOUX                          REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 8, 8:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

830 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0820 PM    10 SE CARSON              ND   69 MPH TSTM GUST

08/08/02   GRANT                          REPORTED BY STORM

                                          SPOTTER.  GUST RECORDED

                                          ON WIND EQUIPMENT.
Local storm report, Aug 8, 8:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

841 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0828 PM    NEW SALEM                 ND   59 MPH TSTM GUST

08/08/02   MORTON                         REPORTED BY APRS

                                          EQUIPMENT.
Local storm report, Aug 8, 8:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

849 PM CDT THU AUG 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0845 PM    FLASHER                   ND   60 MPH TSTM GUST

08/08/02   MORTON                         REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:20 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger40 min
Aug 8, 7:45 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Aug 8, 8:16 PM CDTSevere Thunderstorm WarningBISEmmons59 min
Aug 8, 8:29 PM CDTSevere Thunderstorm WarningBISMorton61 min
Aug 8, 8:55 PM CDTSevere Thunderstorm WarningBISBurleigh65 min
Aug 8, 9:06 PM CDTSevere Thunderstorm WarningBISMcLean54 min
Aug 8, 9:57 PM CDTSevere Thunderstorm WarningBISSheridan63 min
Aug 8, 10:37 PM CDTSevere Thunderstorm WarningBISFoster, Wells53 min
Aug 8, 11:37 PM CDTSevere Thunderstorm WarningBISPierce38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.